Wondering if someone could help me

Hi, I am new. Diagnosed with hypothyroid 5 years ago and was taking 150 mcg levothyroxine at the time of below blood tests.

I felt better on more and right now I feel terrible - impacted stool, dry skin, puffy eyes, palpitations, irregular periods, tiredness, dizziness, ears randomly ringing, feeling cold, breathlessness.

Thanks for reading.

October 2017 (150 mcg)

TSH 6.38 (0.2 - 4.2)

Free T4 13.9 (12.0 - 22.0)

Free T3 3.2 (3.1 - 6.8)

20 Replies

oldestnewest
  • You are undermedicated. You need a dose increase and retest every 6 weeks and repeat until your Tsh is around 1.0 or lower which is where most people feel well.

  • Ok thanks.

    I am currently on the increased dose but have been on as much as 200 mcg levothyroxine. Also endo has said he doesn't understand why my levels are so bad on Teva lactose free levothyroxine which he said should have given better thyroid hormone levels.

  • Tell him lots of people have reported problems with TEVA on this forum and submit a yellow card report.

    Why does he think lactose free should give better results? TEVA levo has not had a good track record in people who are sensitive to meds.

    Do you have thyroid antibodies? they can cause hormonal fluctuations.

  • Hi I don't think I've been tested for antibodies but if I have I haven't been told what they are.

  • He said since I am lactose intolerant the Teva would have been better absorbed.

  • Also I had diarrhoea yesterday which I hardly get so I took Dioralyte which hardens stools well what a daft thing for me to do since I spent 10 mins on the toilet thinking I would never come out tonight!

  • Also had TSH of 4.01 (0.2 - 4.2) in November 2016, TSH of 1.60 (0.2 - 4.2) in January 2017 and then TSH of 0.03 (0.2 - 4.2) in August 2017?

  • Sorry you are so hypothyroid. Not sure f you have heard about the book Stop the Thyroid Madness. The author of the book basically believes that T4 does not work well enough for many people and that many people also need T3. It says that synthetic T4 doesn't convert well into the T3 we also need. There is an entire movement which believes that T4 simply doesn't cut it. Also, it says that there are many health issues that can prevent the T4 from converting to T3. It's a lot to take in but it is very important to inform yourself. Unfortunately, many doctors don't get taught this and so they disregard it. I say do your own research though because many people have hypothyroidism regardless of how much T4 they are on. Good luck.

  • Thanks my previous endo said I have problems converting T4 to T3 so was given T3 to correct this and my conversion improved.

  • Ultrasound for thyroid done in 2014 showed damage to thyroid gland, endo at the time said she didn't know why this would be. Also prone to salivary stones and the lymph glands in my neck and mouth and underarms swell at times.

  • Did yourendo not suggest that Hashimotos thyroiditis can cause damage to the thyroid gland? Get antibodies tested. Your results suggest autoimmune thyroid disease which causes fluctuations in results.

    I'm not convinced lactose free is better absorbed. It may alter the way it's absorbed as seen in France. TEVA contains manitol which other levo s don't. The fluctuations in your results are more likely due to autoimmune thyroid disease. Your symptoms are likely due to being undermedicated.

  • Thanks endo did not suggest anything about Hashimoto's thyroiditis damaging the thyroid. I had an ultrasound that showed a swollen gland in 2012, a normal looking thyroid in 2013 and my most recent one saying it's enlarged and damaged. I get tested for all sorts of things without being told what they are or why and I have an online patient access account that gives me test results

  • GP suspects I have autoimmune problems because my mum has hypothyroid and diabetes and multiple sclerosis and uncle has diabetes and ulcerative colitis, grandmother has diabetes and a distant cousin has lupus

  • Will go online and see what tests were done and if no thyroid antibody results ask GP or endo to test them

  • Ok so thyroid antibodies have been done

    Thyroid peroxidase antibodies 265 (<34)

  • So, you've got Hashimotos Thyroiditis because your antibodies are over range. You can read up about it on Thyroid UK website.

    Essentially it means your antibodies periodically attack the thyroid and destroy some of the cells which release high levels of thyroid hormone as they die. This makes your thyroid hormone levels overactive and your TSH level may drop temporarily. When the attack subsides you will become hypothyroid again, and perhaps a little more than before. You might have to reduce Levothyroxine by 25mcg when an attack takes place and retest in 6 week's time and resume previous dose. Some people skip a couple of days dose. If your Endo doesn't know this and hasn't taken the time to explain it he's not much use.

    Now you're undermedicated so get a dose increase. Your vitamin levels are probably low as a result so get them tested too.

    Low thyroid causes low stomach acid which in turn causes lack of nutrients. You could take organic apple cider vinegar to address low stomach acid if you have reflux.

    Make sure you always take Levothyroxine on an empty stomach with a full glass of water and leave at least one hour before eating or drinking anything. Leave 4 hours until taking other meds.

    Unless you are very feeble I wouldn't have thought you need to take dioralyte unless diarrhea continues more than 3 days or weather is very hot. Unless your doc has told you to of course. Plenty of fluids might be better but I'm not a doctor.

  • I totally understand how you feel.I have felt really ill for years.last sept i was put on 25mmcg of Levo(not realising about getting print out of results)On my next blood test my dose went up to 50mcg in the November.Felt really ill and had a couple of retests and told "normal"In July this year,i was prescribed Naproxen for 12 weeks by an osteopath for my costochondritis and i had to take lanzoprazole,which i now no was wrong,i took 30 mins after my levo also with a coffee because it said 30 mins on pharmacy label.Well 8/9 weeks in,i felt sooo ill.I know why now obviously.I felt really weak,couldn't sleep and my legs were like lead and my bones cracking all over the place.I requested another blood test in Sept and my TSH was 6.11,which is not too different than yours which indicates that i am still undermedicated, especially having some of same symptoms.I've been taking that dose for 5 weeks, but ive yet to feel any improvement.I have had palputations for the last 4 weeks and i still have heavy legs and cracking bones and ear noises,and i cant sleep for more than an hour without waking up.my next blood test is next week.I will follow you to see how you get on.Thank heavens for this group

    Anyone else please comment on your thoughts,would really appreciate.

  • It took me a very long time (9 months) to get things totally under control. Yet, there are still periods of hypothyroidism especially if I eat incorrectly or have hormonal distress.

    Sorry you are going thru difficult times.

  • I see that stop the madness has been recommended . Another expert at helping with Hashimoto’s is Isabella Wentz . And it’s no doubt that you have Hashimoto’s which is attacking your thyroid . Something like 85% of people with low thyroid have Hashimoto’s . Apple cider vinegar has been mentioned digestive enzymes are also good thing . Selenium helps with conversion no more than 400 Mcg a day. Fish oil or coconut oil is very good - for most of us with Hashimoto’s - we also has something called leaky git syndrome . You need a good source of omega-3 fatty‘ acids - Fish oil is the one most often recommended. Eat green as often as you can avocados kale green things Spanich. If you haven’t gone gluten-free you might try a six week experiment to see if that helps you. Most of us who have Hashimoto’s benefit by going gluten-free again a high percentage over 85% . This helps to heal the gut.

    I hope this helps I’m here in the states and we don’t have very different stories to tell us far as the doctors they don’t know what’s wrong with us or if they do they don’t care . We have to educate ourselves and learn what to do to wring every little bit of T3 out of the medicines . Above suggestions should help with that .

    Please keep in touch and let us know of any improvement and what works .

  • Hi Kajak: I can tell you with 30 years experience (I am 60) that if you are diagnosed with Hashimoto that means sometimes (over your lifetime) you go hypo and sometimes you go hyper. Only a good endocronologist should give you medical opinion on how to resolve. When I went hypo (after 5 years) and increasing the thyroid meds-- it took my body 9months until I started to feel better. My friend 4 months. Know hormones, yeast , adrenals, medical conditions can also effect the outcome. Your symptoms currently are classic hypothyroid. A physician who understands the scope of your medical history can help you the best. Just know, I too believe its not the thyroid meds causing you the distress, but your medical condition, and your body trying to even out. Hope this makes sense to you.

You may also like...